Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 12, NWS Caribou, ME

July 29, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 29, 2023, 2:44 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 30, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 2:44 PM EDT (18:44 UTC)
In effect from
Jul 30, 2023, 8:00 AM EDT
Expired
Jul 30, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

642 
WHUS41 KCAR 291844
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
244 PM EDT Sat Jul 29 2023

MEZ029-030-300800-
/O.NEW.KCAR.BH.S.0012.230730T1200Z-230731T0000Z/
Coastal Hancock-Coastal Washington-
244 PM EDT Sat Jul 29 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
2 follow-up statements
800 
WHUS41 KCAR 300643
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
243 AM EDT Sun Jul 30 2023

MEZ029-030-310000-
/O.CON.KCAR.BH.S.0012.230730T1200Z-230731T0000Z/
Coastal Hancock-Coastal Washington-
243 AM EDT Sun Jul 30 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 70s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
974 
WHUS41 KCAR 302352
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
752 PM EDT Sun Jul 30 2023

MEZ029-030-310100-
/O.EXP.KCAR.BH.S.0012.000000T0000Z-230731T0000Z/
Coastal Hancock-Coastal Washington-
752 PM EDT Sun Jul 30 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 29, 12:56 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 29, 12:56 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1256 PM EDT Sat Jul 29 2023

.SYNOPSIS...
A cold front will cross the region this morning, then exit
across the Gulf of Maine this evening while low pressure moves
along the front. High pressure will build toward the region
Sunday. Another cold front will cross the region Monday. High
pressure will build toward the region Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1250 PM Update... High level cloud cover is quickly increasing
over the last hour or so ahead of an approaching shortwave
trough. Showers are developing across NH and far southwestern ME
with thunderstorms noted across northern NY and VT. This
activity will continue to move east this evening, leading to
scattered evening showers and stratiform rain overnight across
the southern half of the area. Some light stratiform rain may
approach north central areas as well, but measurable
precipitation is less likely. Updated the forecast for the next
36 hours using the latest 12z guidance and matched current obs.

Previous Discussion:
Dew points behind the cold front are dropping through the 50s,
while they remain in the 60s along the coast. The boundary will
stall over the Gulf of Maine later today. This will set up a
cooler and drier day from the Central Highlands northward, with
high temperatures in the 70s and dew points in the 50s. Warmer
and more humid air will hold on in the Bangor region and
Downeast today closer to the front. Expect highs in the lower
80s away from the immediate coast, while dew points remain in
the 60s.

A wave of low pressure will then track along the front into the
Gulf of Maine late this afternoon into tonight. Model guidance
has trended slower and further north with this system than
previous runs. Where rain does fall, it will spread from west
to east between around 5pm and 8pm. There is very little
instability with this system, so thunder is not expected. Any
rain will end from west to east late tonight as the wave moves
off to the east. Low temperatures tonight will be in the 50s for
most places, with some 40s in the normally cooler spots in the
North Woods.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
500mb ridge maintains itself over the Desert Southwest with upr trof
remaining east of the MS River throughout the short term. NW flow
with hipres at the sfc building in fm the Great Lakes area continues
to bring cooler and drier wx into CWA on NW flow on Sunday. Mostly
sunny skies are expected on Sunday with high temps slightly below
normal from the m70s acrs the north to u70s/nr 80 over Downeast with
offshore flow.

Secondary cold front will be moving twd nwrn Maine late Sun night.
Showers will spread into the North Woods after midnight and
gradually move south drg the overnight hours moving thru nrn areas
by daybreak. Main sfc low will be moving twd Labrador Mon afternoon
with occluded front draped acrs the region. Given diurnal htg cannot
rule out isold thunderstorms along the front.

Mon night will see front move offshore with skies clearing from
north to south. High pressure builds west twd the area late with upr
trof still back to the west. Given cold air advection behind front
will bring mins on Tue morning into the 40s acrs the northwest.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upr trof and cold pool will be moving acrs the region on Tuesday,
leading to possible tstms in the afternoon. Skies wl clear Tue night
as 1025mb sfc high builds into the area will lead to the coldest
night of the week with locations to the north of Baxter S.P. dipping
into the 40s with areas south of I95 in the l/m 50s.

Heights rise on Wed night as upr ridge crests over the area ahead of
next system diving into the Great Lakes. Some timing differences
between med range guidance with more significant system expected by
the end of the week. 00z GFS/CMC bring showers in Thu evening, along
with their respective ensembles, while EC brings warm advection
showers to the north with steadier rain moving in Fri
afternoon/evening. Have gone with NBM pops for the end of the week
which looks to follow the faster trend of the GFS/CMC.
A cold front will cross the region tonight, then exit across
the Gulf of Maine Saturday while low pressure moves along the
front. High pressure will build toward the region Sunday.
Another cold front will cross the region Monday into Tuesday.
High pressure will build toward the region Wednesday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM:
VFR through this evening. Some MVFR is possible tonight south of
GNR with RA. VFR through tonight at Aroostook terminals. NW
winds around 5-10kts with gusts to 20kts today.

SHORT TERM:
Sun-Sun night...Mainly VFR. NW 5-15kts Sun, becoming W 5-10kts Sun
night.

Mon...Mainly VFR, tempo MVFR in showers/storms. WNW 5-10kts.

Mon night...VFR. NW 5-10kts.

Tue...Mainly VFR, tempo MVFR in showers/isold storm. NW 5-15kts.

Tue night-Wed...VFR. WNW 5-10kts.

&&

.MARINE...
NEAR TERM:
Winds and seas remain below Small Craft Advisory criteria
through tonight. Seas will be 2 to 4 feet with wave periods of 7
to 8 seconds today and tonight. Rain likely late this afternoon
through tonight.

SHORT TERM: Winds will remain below 20kts with seas below 3ft
into the middle of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Clark/MStrauser
Short Term...Buster
Long Term...Buster
Aviation...Clark/MStrauser/Buster
Marine...Clark/MStrauser/Buster
Hazardous weather outlook, Jul 29, 3:53 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
353 AM EDT Sat Jul 29 2023

MEZ001>006-010-300800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
353 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029>032-300800-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
353 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-300800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
353 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.